Popular Bladder Pill May Be Causing Retinal Damage

A team of Indian-origin doctors in the US has found that a drug widely prescribed for a bladder condition for decades globally, now appears to be toxic to the retina.

After an initial report last year that Elmiron (pentosan polysulfate sodium) may be associated with retinal damage, three ophthalmologists conducted a review of patients at Kaiser Permanente in northern California.

The research found that about one-quarter of patients with significant exposure to Elmiron showed definite signs of eye damage

Also Read: Want Healthy Eyes? Include These 14 Foods in Your Diet

This medication toxicity could masquerade as other known retinal conditions, such as age-related macular degeneration or pattern dystrophy.

"It's unfortunate. You have a patient with a chronic condition like interstitial cystitis, for which there is no cure and no effective treatment.

"They get put on these medications because it's thought to have few side effects and few risks, and no one thinks about it again. And year after year, the number of pills they're taking goes up and up," said Robin A. Vora from Kaiser Permanente.

Interstitial cystitis causes chronic pain in the bladder and pelvis area.

Elmiron is the only FDA-approved pill to treat it and is being prescribed in India too for years. As a mainstay of treatment for decades, hundreds of thousands of people have likely been exposed to the drug

Last year, Nieraj Jain of Emory Eye Center in Atlanta, Georgia, reported that six patients who had been taking Elmiron for about 15 years had developed unusual changes in their macula, the central part of the retina responsible for delivering clear, crisp, central vision.

Dr. Jain and his colleagues raised a warning flag that long-term use of Elmiron may damage the retina.

  • Vora, Amar P. Patel, and Ronald Melles, ophthalmologists at Kaiser Permanente, heeded that warning and looked at their database of patients.

Also Read: 5 Yogic Eye Exercises You Can do at Work for Better Eyesight

They found 140 patients who had taken an average of 5,000 pills each over the course of 15 years.

Of those 140 patients, 91 agreed to come in for an exam.

The doctors took detailed images of the back of their eyes.

Twenty-two of the 91 patients showed clear signs of drug toxicity.The rate of toxicity rose with the amount of drug consumed, from 11 per cent of those taking 500 to 1,000 grams to 42 per cent of those taking 1,500 grams or more.

Because it’s unclear how much medication is too much, Dr Vora recommended patients who show no signs of toxicity be screened for retina damage at least once a year

For those who do show some signs of damage, he recommended that they speak with their urologists about discontinuing the medication.

If identified early, the damage may be mitigated by stopping the medication, the doctors said.

The research was presented on Saturday at "AAO 2019", the annual meeting of the American Academy of Ophthalmology at Moscone Center in San Francisco.

(This story was auto-published from a syndicated feed. No part of the story has been edited by FIT.)

Also Read: Medication to Lower Cholesterol May Double the Risk of Diabetes

. Read more on Fit by The Quint.RSS & BJP’s Nehru-Netaji ‘Cosplay’: Irony Dies a Thousand DeathsAfter Ma’s Betrayal, I Couldn’t Hurt Dad: An Ode to Our Odd Bond . Read more on Fit by The Quint.